Dear Ask The Doctor: I am looking for information on hepatitis c and chronic nosebleeds. My fiance had a septoplasty and turbinate reduction surgery in August 2011 for a deviated septum and was told this would stop the nose bleeds. He doed have hepatitis c and I understand that nose bleeds can happen with this condition. His nose bleeds have gotten worse since the surgery in frequency, severity and intensity. We went to en ENT doctor who said it was just a dry nose and to use saline and vaseline in his nose. As soon as we would do either it would start to bleed but we still use both.I am not sure what else could be causing his nose to bleed so much. He goes through a roll of toilet paper almost every time his nose bleeds. I am doing research to no avail Pleasae help.
Dear Patient: I do understand your concern for your fiance's nose bleed. It is true that nose bleeds are associated with hepatitis C. In my opinion, your fiance's nose bleed could be due to either a lack of clotting factors because of the liver damage or due to an autoimmune (idiopathic) thrombocytopenic purpura due to hepatitis C infection. I would suggest that your fiance consult a gastroenterologist and a hematologist for further evaluation of his condition. The investigation that he may be required to do are a complete blood count, peripheral blood smear, liver function tests, clotting factors, platelet levels and viral levels of hepatitis C to determine the cause of his bleeding. Treatment will depend on the cause and correction of the clotting parameters. I hope the answer helps you, I wish your fiance a prompt recovery, take carer.